What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 2:51 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 2, 2:51 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT Mon Jul 2 2018
.SYNOPSIS...
Overall, the weather pattern will be hot and humid with isolated
to scattered thunderstorms through Thursday. A few thunderstorms
could be strong to severe this evening, along with producing
locally very heavy rainfall. High temperatures will be in the
mid-80s to mid-90s across the region each day through Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
345 PM Update...Very hot and humid weather continues this
evening, as temperatures have risen well into the 90s as of 3 PM
in most locations. Current heat advisories/warnings look fine.
Heat indices are currently running 100-105, with localized
higher values. Went ahead and extended the heat advisory through
Tuesday evening across most of NE PA (except Bradford,
Susquehanna, N. Wayne) and Sullivan County NY. The rest of the
forecast area will remain very warm and humid on Tuesday...but
should remain just below heat advisory criteria, as dew points
and temperatures lower slightly.
Other main story are the scattered strong to severe thunderstorms
that will impact much of our CWA evening. Moderate to high
levels of instability (MLCAPE 2000-3000 J/KG), steep lapse
rates, and very high amounts of DCAPE (around 800-1300 J/Kg)
should allow for strong, gusty outflow winds to develop with
some storms. Deep layer shear values are low (around 15-20 kts)
so am not expecting well developed updrafts (i.e. supercells) at
this time. However, with this said, there is the potential for
a storm or two to tap into the deep layer of instability, and
produce isolated large hail. Will need to watch the severe
thunderstorm threat very closely heading into the evening.
Also, as the mid-level wave approaches PWATs are surging up
toward 2"...and with the weak steering flow in the mid/upper
levels storm movement is expected to be slow...perhaps around
15-20 mph. Some of the storms will also have the potential to
train over the same locations. Therefore, very heavy downpours
are likely which could lead to some localized flash-flooding
issues on small streams and especially urban areas. The
t'storms are already impacting the Finger Lakes and Syracuse
metro area and should reach Rome-Cortland and Elmira around 5
PM...then finally stalling out near Cooperstown, Binghamton and
Towanda around 7-10 PM this evening.
Overnight, the shower and thunderstorm activity gradually
diminishes to just isolated showers after midnight. Patchy fog,
some dense, is likely to form...especially areas that see
soaking rainfall. It remains warm and muggy tonight, with lows
in the mid-60s to lower 70s.
The frontal boundary remains stalled along the NY/PA border
through the day on Tuesday. The higher dewpoints and
temperatures will be found along and south of this boundary. As
the daytime heating and instability increase scattered
thunderstorms are forecast to develop from the NY southern tier
south into NE PA...mainly in the afternoon. Locally heavy
downpours will again be possible, as PWATS hover between
1.75-2". WPC has a marginal risk for excessive rainfall in this
area for Tuesday. High temperatures will range from 85-92
across Central NY...with 88-95 across most of NE PA and Sullivan
County NY. As mentioned above the heat advisory is now in
effect through Tuesday evening for Wyoming, Lackawanna, Luzerne,
Pike, S. Wayne and Sullivan (NY).
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Lingering trough over central PA may trigger some afternoon
convection Wednesday, mainly with afternoon heating and along
the border counties and into NE PA. Otherwise, hot and humid
conditions will continue. For Thursday, a short wave with a
strong surface front approaches, bringing afternoon storms into
western NY. As the day wears on, expect these storms to spread
into many of the NY counties through the end of the period as
the front pushes east. Max temps on Thursday should again be
above normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Cold front moves through Thursday night into Friday brings
showers and thunderstorms. Timing is in question at this range
but much of the day will have a rain threat, and the potential
for severe storms will be based at least partially on the amount
of heating we can generate ahead of the surface front.
Showers will linger for a bit Friday evening but otherwise a
large and much cooler air mass will move in for the weekend with
Canadian high pressure. By Sunday morning 1023mb high is
forecast directly over the NY/PA border. This will result in
temperatures almost 20F cooler than the records set on the
previous weekend.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR becoming MVFR in scattered thunderstorms this afternoon and
evening, then fog/mist overnight.
Scattered thunderstorms are developing across the Finger Lakes
of central NY at this time...these will slowly move eastward
before diminishing late evening. Possibility of these storms
moving over a TAF site are currently shown through tempo groups
with the 18Z TAFS. Little change in timing from the 12Z TAF
with the main addition being to add a VCTS group at KAVP this
evening, as storms attempt to drift southeast.
Additional low ceilings and/or fog will likely develop late
tonight and toward sunrise Tuesday. KELM has the best chance to
see IFR or lower conditions at this time. So this site has an
ALT Min group from about 03/09-12z with other sites showing a
VFR TAF or brief MVFR restriction early Tuesday AM. Later on
Tuesday things should transition to more of a sct to bkn mid-
level cloud deck with some -shra around across the NY southern
tier and NE PA.
Outside of any thunderstorm activity winds will be light and
variable through tonight, becoming west-northwest around 5 kts
on Tuesday.
Outlook...
Tuesday evening - Thursday...Generally VFR. Cannot rule out a
stray t'storm. Particularly Tuesday at KAVP.
Friday... Restrictions possible from showers and thunderstorms
as a frontal boundary moves northwest to southeast across the
region.
&&
.CLIMATE...
Record high temperatures are again possible today, 7/2. Listed
below are the location, record high temperatures for 7/2, the
year the record was set and the forecast high temperatures for
Monday, 7/2.
Syracuse Airport: 100 degrees in 1931.... Forecast: 97 degrees
Binghamton Airport: 92 degrees in 1966... Forecast 91 degrees
Avoca (Scranton-WB Arpt): 98 degrees in 1966...Forecast 96 degrees
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 10 PM EDT this evening for PAZ038>040.
Heat Advisory until 9 PM EDT Tuesday for PAZ043-044-047-048-
072.
NY...Heat Advisory until 10 PM EDT this evening for NYZ022>025-
044>046-055>057.
Heat Advisory until 9 PM EDT Tuesday for NYZ062.
Excessive Heat Warning until 10 PM EDT this evening for NYZ009-
015>018-036-037.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MJM/MWG
CLIMATE...MJMHazardous weather outlook, Jul 2, 2:18 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
318 PM EDT Mon Jul 2 2018
PAZ040-031930-
Northern Wayne-
318 PM EDT Mon Jul 2 2018
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This Evening and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot and humid conditions are expected again Wednesday and Thursday
across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ062-PAZ043-044-047-048-072-031930-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
318 PM EDT Mon Jul 2 2018
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This evening and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ022>025-044>046-055>057-PAZ038-039-031930-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Bradford-Susquehanna-
318 PM EDT Mon Jul 2 2018
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This evening and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms this evening may produce gusty winds and
very heavy rainfall. Ponding of water on roadways is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot and humid conditions are expected again Wednesday and Thursday
across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-036-037-031930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
318 PM EDT Mon Jul 2 2018
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This evening and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Scattered thunderstorms this evening may produce gusty winds and
very heavy rainfall. Ponding of water on roadways is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot and humid conditions are expected again Wednesday and Thursday
across portions of central New York.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 5:28 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
628 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG 4 WSW CINCINNATUS 42.51N 75.96W
07/02/2018 CORTLAND NY 911 CALL CENTER
TREE DOWN ACROSS ROADWAY ON SCHOOLHOUSE RD.
&&
BJGLocal storm report, Jul 2, 5:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
652 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 2 NW MAINE 42.22N 76.09W
07/02/2018 TIOGA NY 911 CALL CENTER
TREE DOWN ON WIRES NEAR 514 MILLER ROAD.
&&
BJGLocal storm report, Jul 2, 5:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG GLEN AUBREY 42.26N 76.01W
07/02/2018 BROOME NY 911 CALL CENTER
TREE AND WIRES DOWN OFF ROUTE 26
&&
BJGLocal storm report, Jul 2, 5:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 2 WNW HULLSVILLE 42.17N 76.20W
07/02/2018 TIOGA NY 911 CALL CENTER
TREES AND WIRES DOWN NEAR PULTZ HILL ROAD AND HOLLISTER
ROAD.
&&
BJGSpecial weather statement, Jul 2, 6:06 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
706 PM EDT MON JUL 2 2018
NYZ018-022330-
Onondaga NY-
706 PM EDT MON JUL 2 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONONDAGA COUNTY UNTIL
730 PM EDT...
At 706 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baldwinsville, moving northeast at 25 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Clay, Cicero, Lysander, Van Buren, Baldwinsville, North Syracuse,
Bridgeport, Brewerton, Plainville and Bayberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4322 7609 4320 7608 4320 7605 4318 7599
4313 7595 4311 7642 4321 7648 4322 7648
4323 7630 4320 7627 4322 7626 4324 7627
4324 7626 4320 7622 4322 7620 4324 7621
4327 7621
TIME...MOT...LOC 2306Z 246DEG 22KT 4319 7636
DABLocal storm report, Jul 2, 6:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
707 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 3 N SPENCER 42.26N 76.49W
07/02/2018 TIOGA NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN ON MICHIGAN HOLLOW ROAD.
&&
BJG